MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ NATURAL SINGLEPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ NATURAL SINGLEPIECE IOL; INTRAOCULAR LENS
Model Number SN60WF
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Corneal Edema (1791); Corneal Stromal Edema (1824)
Date of Event 01/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that during an intraocular lens (iol) implant procedure, it was noted that, the optic was fractured when injecting and felt very stiff when moving in to the cartridge.Additional information has been received and stated that, the patient had edema, corneal striae.As per the reporter medical or surgical intervention is not required for the event.The procedure was completed with another lens of the same power and model was implanted during initial procedure.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The lens in the lens case, the associated company cartridge, and an opened lens peel pouch were returned inside the opened carton.The lens was positioned incorrectly (posterior surface up) inside the lens case.Viscoelastic and possible blood was observed on the lens.One haptic was torn (still attached) in the distal area.The posterior optic surface has travelling scrape marks.The left side of the optic edge was torn, split, and cracked.A separate optic area was also cracked.The anterior optic surface has an area that was cracked directly above the damage located on the posterior surface.Viscoelastic was observed dried in the associated company cartridge.The cartridge tip has stress lines on all sides.Both wings of the cartridge were fully compressed, which indicated that the cartridge had been fully seated into the handpiece prior to delivery attempt.Photos were available of the lens and the cartridge.The images match the returned product condition.Information was provided that a qualified handpiece and viscoelastic were used with this qualified lens/cartridge combination.The root cause cannot be determined for the reported complaint.The reported optic fracture was observed.The cartridge tip has stress lines.Stress is a common occurrence and does not denote a cartridge deficiency.However, it can be more pronounced if there is an inadequate amount of viscoelastic between the lens and the cartridge lumen or if the lens is not positioned correctly.In addition, if the handpiece plunger is not positioned at the trailing optic edge it can allow the lens to fold around the plunger tip making it too large to correctly advance through the narrow tip of the cartridge, which could cause damage to the tip or the lens.Also, the posterior of the optic had travelling scrape marks.This type of damage may be created by a plunger under riding the optic during lens delivery attempt.It is unknown if the end user biased the lens correctly during lens delivery preparation.The ifu (instructions for use) instructs: the lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Failure to follow this step may cause the lens to advance incorrectly causing delivery issues and/or damage.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ NATURAL SINGLEPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16352197
Report Number1119421-2023-00277
Device Sequence Number12329717
Product Code HQL
UDI-Device Identifier00380655093160
UDI-Public00380655093160
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSN60WF
Device Catalogue NumberSN60WF.185
Device Lot Number15454381
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/18/2023
Supplement Date Received by Manufacturer02/14/2023
Initial Report FDA Received Date02/10/2023
Supplement Report FDA Received Date03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION; DISCOVISC; MONARCH III CARTRIDGE D; MONARCH III INJECTOR
Patient Age80 YR
Patient SexMale